Sixty four patients who presented to the emergency department following severe acute tricyclic antidepressant (TCA) overdose (defined as an antidepressant ingestion associated with a QRS interval greater than or equal to 0.10 seconds, TCA level greater than or equal to 500 ng/mL, or grade IV coma) were prospectively evaluated to determine the incidence of hypotension and the factors associated with its development. Among these patients, the mean antidepressant level was 1,094 ng/mL. The overall frequency of admission hypotension (systolic BP less than 95 mmHg) was 34% (22 of 64 patients). Using regression analysis, systolic BP showed poor correlation with TCA level (r = -.37) and maximal QRS interval (r = -.17) following severe TCA overdose. Using multivariate analysis with a logistic regression model, the influence of BP (as well as TCA level, QRS interval, and coingestion of another drug) was evaluated on four clinical outcomes: seizures, arrhythmias, aspiration pneumonia, and pulmonary edema. The occurrence of arrhythmias and pulmonary edema was significantly associated (inversely) with hypotension (P less than .01). Seizures and aspiration pneumonia were unrelated to admission BP. These results suggest that hypotension is common after severe TCA overdose and occurs independently of TCA level and prolongation of the QRS interval. Hypotension is strongly associated with the development of arrhythmias and pulmonary edema. Seizures and aspiration pneumonia may occur regardless of initial BP.